FMOE: Toxicology Case Answers

Case 1. 21 year old genius shows up in the ED. His girlfriend is concerned because he seems weak, acts like he's drunk, and is unsteady on his feet as well as slow in his responses. She is holding a plastic bag with what smells like model glue in it. Afebrile, RR 23, HR 80, BP 120/68.

1. What chemical element was this genius probably exposed to, given the odor?

Toluene is desired by high-seekers for its rapid CNS absorption and quick high; the toxicity here is obtundation, which usually clears quickly. Chronic users kill brain cells and become demented. Hydrocarbon ingestions typically damage the lungs more, but toluene goes straight for the CNS.

2. What secondary disturbance is likely causing his symptoms, especially the weakness?

Toluene can simulate a renal tubular acidosis and lead to hypokalemia and hypophosphatemia.

Case 2. A 25 year old sportsman was golfing when he felt a prick in his finger with some scant bleeding after searching for his golf ball in long grass. He finished the round, and now has increasing pain and swelling in his hand. He is starting to feel a bit weak. Temp 99.5, BP 85/50; right hand is tender, swollen, and bruised.

1. What happened? What are you worried about next?

This case best fits the effects of a snake bite; rattlesnakes are most common, and local tissue necrosis is common to most varieties. Some rattler varieties, specifically the Mojave rattler, will cause neurotoxicity, but only in the SW US, where you also find plague, hantavirus, and various other sundry complaints like coccidiodomycosis.

2. What is the treatment?

Crofab, so named because it affects crotalid venom, the main genus of snakes in the US.

Case 3. A 4 year old girl is brought to the ED by her worried grandmother (mothers always let grandma take over these days). She has not been her self; she is sleepy, and vomited once earlier. She found an empty bottle in the girl's room. She gives it to you; it smells like Icy Hot (NO USING GOOGLE!) There isn't a label. Temp 38.2, HR 130, RR 36. Exam reveals a drowsy, slightly diaphoretic child, with coarse rhonchi bilaterally.

Basic labs: sodium 142, chloride 104, potassium 3.4, bicarb 15, glucose 78, creatinine 0.8, BUN 12.

1. What did the kid drink?

Although med students all know that aspirin overdose gives a classic metabolic picture, I didn't know until I smelled oil of wintergreen that the oil is chock full of salicylates. In fact if you look it up on wikipedia, it's the main ingredient. So don't keep it in your medicine cabinet where your kids can get to it.

2. Med students, what is the disturbance seen in the labs and vitals? What can you do to treat her?

Med Students will be able to tell you better, but salicylates create a mixed metabolic acidosis and respiratory alkalosis through direct stimulation of central breathing centers beyond physiologic compensation. There's some computations to do...maybe later. As far as treatment, you can start patients on a bicarbonate drip to alkalinize the urine and trap the acid in an ionic form. ASA is also dialyzable.

Case 4. Three sixteen and seventeen year old males (automatic geniuses, I was never stupid when I was that age) arrive in the ED, combative, mumbling, and completely incoherent. Found by the fuzz drinking funky tea. A representative exam on genius 1, temp 102.5, HR 140, BP 140/70; agitated, small pupils, with red, warm, dry skin.

1. What is the toxidrome (for non-medical readers, mostly my parents, a recognizable set of symptoms that identify a specific toxin)?

This is a classic case of jimson weed ingestion. This plant, believe it or not, grows all over the US and, when boiled, is a mild hallucinogen and a strong anticholinergic. The toxidrome is dry, flushed skin, tachycardia, dry mucous membranes, fever, slurred speech, hallucinations, tiny pupils, urinary retention, consipation.

2. What is the antidote? When you would you use it? When would you NOT use it? What else can you give them?

Physostigmine is a direct cholinesterase inhibitor, thus increasing the level of acetylcholine and reversing the 'anti' choliergic effects. It does, however, prolong the QT interval and precipitate VT, I think, in cases of TCA overdose, a class which has anticholinergic effects. So, in a kid who got into the cabinet, it's not a good choice unless you like coding little kids. You can also use benzodiazepines and bicarb. I'll have to look up why bicarb works.

Case 5. 3 year old Max is brought in by his father reeking of garlic, vomiting garlic, and not acting like his usual self. Temp 37.4, HR 145 and regular, RR 42. Hyperactive bowel sounds, coarse rhonchi, constricted pupils.

1. What did Max ingest? Why is it not illegal?

The garlic odor is characteristic of carbamate insecticides which reversibly bind to cholinesterase and cause the opposite of jimson weed--or DUMBBELS, defacation, urination, miosis, bronchorrhea, bradycardia, CNS excitement, lacrimation, salivation. Atropine works (see below), and so does benadryl in large doses theoretically. The other toxins in this class are organophospate insecticides, which are irreversible but take time to convert, and Sarin gas, which is irreversible and converts almost right away. I think these should be illegal. They're poison.

What is the treatment? Hint: he should talk to the geniuses above and get some of their tea.

No comments: